Georgia, 2006

Hail in Georgia, April 21, 2006

April 21, 2006 · NWS FFC · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 21, 4:30 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 21, 4:30 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT FRI APR 21 2006

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
MAIN CONCERN IS SEVERE THUNDERSTORM THREAT FROM LATE THIS AFTERNOON
THRU EARLY SATURDAY MORNING AS AN UPPER DISTURBANCE OVER NE TX-ARK
KICKS EASTWARD AND DRAGS A SURFACE LOW AND ASSOCIATED FRONT INTO
NORTH GEORGIA BY EARLY SATURDAY MORN. CURRENT RADAR SHOWS A LARGE
LINE OF TSTMS PUSHING INTO WEST CENTRAL AND SOUTH MS...WITH ISOLATED
STORMS DEVELOPING OUT AHEAD OVER CENTRAL AL. INITIAL CONCERN IS THE
ISOLATED SEVERE STORM THREAT THIS AFTERNOON AND EARLY EVENING AHEAD
OF THE SQUALL LINE. MOIST SOUTHERLY SURFACE WINDS AND AFTERNOON
HEATING CONTINUES TO DESTABILIZE OUR AIRMASS...RESULTING IN
1500-2500 CAPES WITH MODERATELY STEEP/UNSTABLE LOWER-MID LEVEL LAPSE
RATES. THIS COUPLED WITH INCREASING LOW LVL WIND SHEER WILL ENHANCE
SEVERE STORM DEVELOPMENT...WITH LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES ALL POSSIBLE. THIS THREAT WILL REMAIN MOSTLY
ISOLATED TO SCATTERED IN NATURE THROUGH ABOUT 6-8 PM THIS EVENING...
THEN BECOME MORE NUMEROUS BY 8-9 PM THRU ABOUT 4-5 AM SATURDAY
MORNING AS THE SQUALL LINE NEARS AND PUSHES ACROSS THE AREA. EXPECT
THE WIND DAMAGE THREAT TO INCREASE AHEAD AND ALONG THE SQUALL LINE
AS IT PUSHES ACROSS MAINLY NORTH AND CENTRAL GA FROM LATE THIS
EVENING INTO THE EARLY SATURDAY MORNING HOURS. ALTHOUGH THE MORE
FAVORABLE LOCATIONS FOR SEVERE STORMS IS ALONG AND NORTH OF A
COLUMBUS TO ATHENS LINE...RESIDENTS IN COUNTIES SOUTH OF THAT LINE
WILL LIKELY SEE SOME STRONG TO SEVERE STORMS AS WELL AND SHOULD
REMAIN ALERT TONIGHT.

THE FRONT WILL PUSH ACROSS THE AREA ON SATURDAY...SO EXPECT A
GRADUAL CLEARING OF THE WEATHER SATURDAY AFTERNOON...HOWEVER THE
SEVERE WEATHER THREAT SHOULD GREATLY DIMINISH FROM WEST TO EAST
BETWEEN 5 AM THRU 10 AM SATURDAY MORNING. HIGH PRESSURE AND A DRIER
MORE STABLE AIRMASS WILL QUICKLY SETTLE IN BY SATURDAY
AFTERNOON-EVENING...WITH MOSTLY SUNNY SKIES ON TAP FOR SUNDAY.

.LONG TERM...(MONDAY THROUGH FRIDAY)
HAD LITTLE TIME TO LOOK AT THE EXTENDED...BUT INITIAL GLANCE
CONTINUES TO INDICATE DRY CONDITIONS THRU MONDAY WITH WEAK HIGH
PRESSURE AND NW UPPER LEVEL FLOW. THE GFS CONTINUES TO SHOW ANOTHER
COLD FRONT PUSHING ACROSS THE TENNESSEE AND LOWER MISSISSIPPI
VALLEYS ON TUESDAY...BRINGING ANOTHER THREAT OF THUNDERSTORMS. THE
FRONT STALLS OVER THE SOUTHEAST IN THE ZONAL FLOW AS WEAK IMPULSES
MOVE ALONG IT...CONTINUING THE RAIN AND POSSIBLE THUNDERSTORM THREAT
FOR WEDNESDAY THRU FRIDAY.

&&

.AVIATION...
CLEARLY THE MAIN AVIATION CONCERN WILL OCCUR DURING THE FIRST HALF
OF THE TAF VALID PERIOD. STRONG UPPER-LEVEL TROUGH AND PACIFIC FRONT
WILL MOVE THROUGH THE AREA QUICKLY TONIGHT. STRONG SHORT WAVE NOW
ROUNDING THE BASE OF THE TROUGH IN THE LOWER MS VALLEY. ONGOING
SHRA/TSRA ACTIVITY ACROSS MS/AL WILL SPREAD NE TOWARD GA QUICKLY
DURING THE EVENING. ISOLD SUPERCELL THREAT EXISTS MAINLY ACROSS
AREAS NW OF A RMG-DNN LINE...WITH MAIN SQUALL LINE ARRIVING ATL AREA
BETWEEN 02Z AND 06Z...WITH LINGERING SHRA THROUGH THE 12Z HOUR SAT.
BKN-OVC MOSTLY MVFR CIGS WILL LINGER THROUGH THE MORNING
HOURS...THEN CLEARING AND WINDY DURING THE AFTERNOON.

CEILING...
MOSTLY VFR UNTIL TSRA ACTIVITY ARRIVES. ATL-CSG IN THE 02Z-06Z
PERIOD...AHN-MCN IN THE 06Z-10Z PERIOD. SHRA WILL LINGER THROUGH 12Z
ATL-CSG AND 15Z AHN-MCN. EXPECT BRIEF PERIOD OF IFR CONDITIONS
DURING HEIGHT OF TSRA ACTIVITY...THEN MOSTLY IVR THROUGH 12-15Z
PERIOD...THEN MVFR MID-LATE MORNING...FINALLY BECOMING VFR BY OR AFT
18Z SAT.

VISIBILITY...
MOSTLY VFR UNTIL TSRA ACTIVITY ARRIVES. BRIEF PERIOD OF IFR AND
POSSIBLY EVEN LIFR DURING HEIGHT OF TSRA ACTIVITY. LINGERING
SHRA/TSRA ACTIVITY WILL HOLD VISIBILITY MOSTLY IN THE IFR RANGE
THROUGH 12Z-15Z...THEN VFR BY 16Z.

WX...
STRONG TO SEVERE TSRA POSSIBLY FROM ATL-CSG IN THE 02Z-06Z PERIOD.
LESS LIKELY SEVERE BUT STILL STRONG TSRA IN THE AHN-MCN AREA BETWEEN
06Z-10Z. LINGERING -TSRA/-SHRA WILL CONTINUE FOR 3-5 HOURS BEHIND
THE MAIN TSRA ACTIVITY. WILL END PRECIP FROM ATL-CSG BY 13Z AND
AHN-MCN BY 15Z.

WIND...
SW FLOW WILL INCREASE DURING THE EVENING AS LLJ DEVELOPS ACROSS THE
AREA IN ADVANCE OF MAIN AREA OF SHRA/TSRA ACTIVITY. EXPECT SW5-10KTS
DURING THE FIRST PART OF THE EVENING TO INCREASE TO 10-15KTS WITH
GUSTS TO 18KTS POSSIBLE THROUGH 06Z. WILL ALSO NEED TO CONSIDER
STRONG WIND GUSTS OR SQ WITH TSRA ACTIVITY AS IT MOVES THROUGH IN
THE 02Z-06Z PERIOD. WIND FIELD WILL DECREASE AS THE ACTIVITY SPREADS
FURTHER EAST LATER IN THE NIGHT. WEST WINDS 5-10KTS EARLY SAT WILL
BECOME NW 10-15KTS AND GUSTY DURING THE AFTERNOON ON BACK SIDE OF
DEPARTING STORM SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         62  73  56  83 /  80  40   5   5
ATHENS          61  74  52  84 /  80  50   5   5
GAINESVILLE     61  71  53  81 /  90  60   5  10
ROME            61  76  51  83 / 100  40   5   5
COLUMBUS        65  83  56  87 /  70  30   0   5
MACON           63  81  53  86 /  60  50   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

39/19
Hazardous weather outlook, Apr 21, 10:50 AM EST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1150 AM EDT FRI APR 21 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-220900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1145 AM EDT FRI APR 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NUMEROUS SEVERE THUNDERSTORMS EXPECTED OVER NORTH AND PARTS OF
CENTRAL GEORGIA LATE THIS AFTERNOON...TONIGHT AND INTO EARLY
SATURDAY MORNING.

.SYNOPSIS...
LOW PRESSURE WILL BECOME BETTER ORGANIZED OVER THE LOWER MISSISSIPPI
VALLEY THIS AFTERNOON AND MOVE TO THE SOUTHERN APPALACHIANS LATE
TONIGHT WITH A COLD FRONT MOVING INTO NORTHWEST GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE MOST
LIKELY LOCATION FOR SEVERE STORMS WILL BE ALONG AND NORTHWEST OF A
LINE FROM ATHENS TO COLUMBUS. THE BEST TIME WILL BE LATE THIS
AFTERNOON AND TONIGHT. ISOLATED SEVERE STORMS CANNOT BE RULED OUT
SOUTHEAST OF THIS AREA.

.DISCUSSION...
A MODERATELY UNSTABLE AIRMASS WILL DEVELOP THIS AFTERNOON WITH CAPES
OF 1500 TO 2500 ALONG WITH LIFTED INDICES OF MINUS 3 TO MINUS 6.
THIS INSTABILITY COMBINED WITH AN APPROACHING COLD FRONT AND SHORT
WAVE WILL ENHANCE THUNDERSTORM ACTIVITY LATE THIS AFTERNOON AND
TONIGHT AND POTENTIALLY ALLOW NUMEROUS THUNDERSTORMS TO BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER EAST GEORGIA
SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH
THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR SUNDAY
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR ACTIVATION
LATER THIS AFTERNOON ACROSS NORTHWEST GEORGIA.

In the hours before

Special weather statement, Apr 21, 4:43 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
543 PM EDT FRI APR 21 2006

GAZ002-011-212215-
543 PM EDT FRI APR 21 2006

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN CHATTOOGA AND WALKER COUNTIES UNTIL 615 PM EDT...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUMMERVILLE THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CHATTOOGA AND WALKER COUNTIES. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CLOUDLAND AND TRION. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR
MOVE OUT OF THE COUNTY BY 615 PM EDT.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Apr 21, 5:30 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 PM EDT FRI APR 21 2006

GAZ002>004-212300-
630 PM EDT FRI APR 21 2006

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN WALKER...WHITFIELD AND CATOOSA COUNTIES UNTIL 700 PM EDT...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NAOMI...MOVING NORTHEAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WALKER...WHITFIELD AND CATOOSA COUNTIES. SOME LOCATIONS IN THE PATH
OF THIS STORM INCLUDE NAOMI AND VILLNOW. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN
OR MOVE OUT OF THE COUNTY BY 700 PM EDT.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, Apr 21, 5:59 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
659 PM EDT FRI APR 21 2006

GAZ004-212330-
659 PM EDT FRI APR 21 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WHITFIELD
COUNTY UNTIL 730 PM EDT...

AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROCKY FACE THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
WHITFIELD COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
TUNNEL HILL AND VARNELL. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF
THE COUNTY BY 730 PM EDT.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.

The radar

The Northeast Alabama radar (KHTX), 99 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Whitfield

When
April 21, 6:03 PM EST to 6:08 PM EST
Where
Whitfield County, 1 mi SE of Rocky Face
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.783, -85.017

A storm spotter reported nickel-sized hail.

Hail, Floyd

When
April 21, 8:15 PM EST to 8:20 PM EST
Where
Floyd County, 3 mi NE of Armuchee
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.400, -85.133

The public reported nickel-sized hail.

Hail, Douglas

When
April 21, 9:26 PM EST to 9:28 PM EST
Where
Douglas County, 1 mi S of Fairplay
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.617, -84.867

The public reported penny-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502215, 5502216, 5502217.